Drought, Briscoe
- When
- March 8, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Briscoe forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
An extended dry period over west Texas, as well as much of the state, resulted in the emergence of Severe (D2) to Extreme (D3) drought during the month of March. By the 8th, Severe (D2) drought had developed over portions of the southern Rolling Plains.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An extended dry period over west Texas, as well as much of the state, resulted in the emergence of Severe (D2) to Extreme (D3) drought during the month of March. By the 8th, Severe (D2) drought had developed over portions of the southern Rolling Plains. The drought deepened and expanded over the region through the month, and by month's end Severe (D2) drought encompassed most of the western South Plains, the Rolling Plains and the extreme southeastern Panhandle, with Extreme (D3) drought developing over the southern Rolling Plains (including King and Stonewall Counties) by the 29th.
Although the drought developed during the region's typical cool and dry season, rainfall for many areas of the South Plains region has barely approached one inch between October (2010) and March (2011). These totals amount to two to four inches below normal and rank as one of the driest October to March periods on record fro the region. Keetch-Byram Drought Index values ranged between 500 and 600 by the end of March.
Through March, the impact of drought was already evidenced in increased wildfire activity. Impacts on agriculture, the area's primary economy, were minimal through March. However, area crops were beginning to show signs of stress as winter wheat crops were beginning to suffer. It was evident that if rain did not occur during April, wheat crops would be severely impacted and cotton planting would be delayed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 7, 11:21 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1121 PM CST MON MAR 7 2011 .AVIATION... COMPLICATED EVOLUTION OF SFC FEATURES AS A SFC LOW DEVELOPS WEST OF KLBB THEN MOVES EWD WITH WINDS SHIFTING TO THE WEST AT KLBB EARLY IN THE PERIOD. AS THE LOW MOVES TOWARD KCDS WILL SEE WINDS BACK TO THE NORTH THEN AROUND TO WEST BEFORE A COLD FRONT SWITCHES WINDS TO THE NORTH AT BOTH TAF SITES LATE IN THE AFTN. DEEP MIXING OF STRONGER WINDS ALOFT WILL ALLOW FOR WINDS AT KLBB TO INCREASE TO AROUND 25 KT WITH SOME RESTRICTION TO VSBY DUE TO BLDU. OTHER COMPLICATION IS POTENTIAL FOR LOW CLOUDS AT KCDS BEFORE 12Z. MODELS NOT CONSISTENT IN THIS REGARD. AREA OBS ATTM SUGGEST MVFR POSSIBLE AND HAVE INSERTED A GROUP THERE...ALTHOUGH CONFIDENCE COULD BE HIGHER. && .PREV DISCUSSION... /ISSUED 338 PM CST MON MAR 7 2011/ SHORT TERM... INITIAL THOUGHTS FOR TONIGHT WERE TO REMOVE MENTION OF ISOLATED SHOWERS AND FOG AS LITTLE IN THE WAY OF UPPER LEVEL SUPPORT WILL BE IN PLACE OVER THE REGION. HOWEVER...LATEST SATELLITE IMAGERY AND NLDN DATA INDICATE SOME THUNDERSTORMS OVER NORTHERN NEW MEXICO WHICH MAY HINT AT SOME MID-LEVEL INSTABILITY ALONG WITH SOME LIFT. THE CURRENT TRACK WILL RESULT IN ONLY A GLANCING BLOW ACROSS THE FORECAST AREA BUT WILL BE CLOSE ENOUGH TO WARRANT LEAVING MENTION OF POPS AND FOG IN THE GRIDS FOR TONIGHT. MIN TEMPERATURES WILL ALSO BE RATHER MILD ACROSS THE ROLLING PLAINS AS SHALLOW LOW-LEVEL MOISTURE PUSHES INTO THIS REGION OVERNIGHT AND AS CONTINUED HIGH CLOUD COVER REMAINS OVER THE REGION UNTIL EARLY TUESDAY MORNING. MODELS CONTINUE TO HAVE MINOR ISSUES WITH THE TIMING OF VARIOUS PARAMETERS FOR FIRE WEATHER CONDITIONS AND TIMING OF FRONT ARRIVAL. NAM CONTINUES TO PUSH THE STRONGEST 700HPA WIND MAX ACROSS THE FCST AREA THROUGH THE MORNING AND HAS IT OVER THE ROLLING PLAINS BY 18Z. GFS IS FURTHER SOUTH WITH THE STRONGEST WIND MAX INITIALLY BUT HAS A SIMILAR TIMING WITH THE STRONGEST WINDS ACROSS THE ROLLING PLAINS BY EARLY AFTERNOON AS WELL. GFS HAS ALSO COME IN FARTHEST SOUTH WITH THE BASE OF THE TROF/CLOSED LOW WHILE THE OTHER THREE MODELS CARRY IT ANYWHERE FROM THE TEXAS PANHANDLE INTO SRN/WRN KANSAS. THIS TOO WILL IMPACT WHERE THE AXIS OF STRONGEST WINDS WILL DEVELOP. WITH REGARDS TO THE COLD FRONT...MODELS CONTINUE TO BOUNCE AROUND WITH THE TIMING AND SOUTHWARD SPEED OF THE FRONT. 12Z MODELS WERE IN PRETTY GOOD AGREEMENT THAT THE FRONT WILL REACH THE NORTHERN FORECAST AREA IN THE LATE AFTERNOON AND PUSH ACROSS THE ENTIRE REGION BY 7 TO 9 PM. HOWEVER...18Z NAM HAS COME IN FASTER WITH FRONT NOW WHICH IS MORE IN LINE WITH THE 00 AND 06Z RUNS. OPTED TO GO WITH THE MORE CONSISTENT TIMING OF THE 12Z RUNS FOR THE FORECAST. TIMING OF THE FRONT WILL BE IMPORTANT FOR HIGH TEMPERATURES AND THE WIND ADVISORY/RED FLAG WARNING THAT ARE IN EFFECT FOR TOMORROW AFTERNOON. AN EARLIER FRONTAL TIMING WILL RESULT IN A STRONGER GRADIENT IN HIGH TEMPERATURES AND RESTRICT THE STRONGEST WINDS SOUTH OF ROUGHLY A MORTON TO PADUCAH LINE. SLOWER TIMING WILL ALLOW TEMPERATURES TO WARM UP MORE THAN CURRENTLY FORECAST NORTH OF THAT LINE. FRONTAL BOUNDARY WILL ALSO DETERMINE HOW FAR NORTH AREAS OF BLOWING DUST WILL DEVELOP AND HOW FAST THE DUST WILL BE CLEARED OUT OF THE AREA AS THE AIRMASS GETS REPLACED FROM THE NORTH. JORDAN LONG TERM... A SURFACE COLD FRONT WILL DIVE SOUTHWARD OUT THE PANHANDLE AND SHIFT WINDS TO A PREVAILING NORTHERLY DIRECTION BETWEEN 00-03Z TOMORROW EVENING. WINDS WILL GRADUALLY SUBSIDE AS THE NIGHT PROGRESSES... THOUGH THEY COULD REMAIN GUSTY FOR A WHILE ALONG AND BEHIND THE FRONTAL PASSAGE. THE COOLER POST FRONTAL AIRMASS AND DECREASING THICKNESS VALUES WILL PROMOTE COOLER TEMPERATURES AROUND SEASONABLE LEVELS IN THE UPPER 50S TO MID 60S FOR WEDNESDAY. AN UPPER-LEVEL SHORTWAVE RIDGE AXIS WILL PROPAGATE EASTWARD THROUGH THE ROCKIES ONTO THE CENTRAL PLAINS DURING THE LATER PART OF THE WORK WEEK...SHIFTING WINDS BACK TO A PREVAILING WARM/DRY SOUTHWEST FLOW. THIS WILL ALLOW TEMPERATURES TO CLIMB BACK INTO THE 70S FOR THURSDAY AND FRIDAY AND RH VALUES TO DROP TO NEAR CRITICAL LEVELS DURING THE AFTERNOON. WINDS ARE NOTABLY WEAKER THAN WHAT IS PROGGED TO OCCUR ON TUESDAY...BUT GIVEN THE WARM AND DRY CONDITIONS AND THE EXTREMELY CURED FUELS...ELEVATED FIRE WEATHER CONCERNS MAY RETURN TO PORTIONS OF THE AREA LATE IN THE WORK WEEK. HEADING INTO THE WEEKEND...AN UPPER-LEVEL TROUGH WILL MOVE EASTWARD ONTO THE NORTHERN PLAINS AND DRIVE ANOTHER COLD FRONT THROUGH THE REGION FRIDAY NIGHT INTO EARLY SATURDAY. A COOL DOWN IS EXPECTED FOR SATURDAY...BUT THE MAIN STORY WILL BE THE PROGGED MOISTURE RETURN AS WINDS SHIFT TO A PREVAILING SOUTHEASTERLY DIRECTION BY THE LATE AFTERNOON AND EVENING. THIS WILL ALLOW GULF MOISTURE TO CREEP BACK INTO THE AREA AND POTENTIALLY LEAD TO WIDESPREAD LOW STRATUS/FOG DEVELOPMENT LATE SATURDAY NIGHT INTO SUNDAY MORNING. THE GFS AND ECMWF BOTH SHOW ANOTHER UPPER-LEVEL TROUGH MOVING THROUGH THE SOUTHERN ROCKIES ON SUNDAY. IF SUFFICIENT MOISTURE IS IN PLACE ACROSS THE AREA...SHOWERS AND PERHAPS THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO SUNDAY NIGHT. THE GFS IS PARTICULARLY SUPPORTIVE OF THIS SOLUTION AND ACTUALLY HINTS AT SOME APPRECIABLE INSTABILITY ACROSS THE REGION AS WELL. THE ECMWF ON THE OTHER HAND IS TRENDING SLIGHTLY SLOWER AND INDICATES A DRIER SOLUTION. FOR NOW...HAVE TWEAKED POPS UP SLIGHTLY FOR SUNDAY AND SUNDAY NIGHT. HOWEVER...BASED ON THE HIGH UNCERTAINTIES WITH THIS EVENT BEING A WEEK AWAY HAVE OPTED TO KEPT THEM BELOW MENTIONABLE LEVELS ATTM AND WAIT FOR BETTER MODEL CONSISTENCY. FIRE WEATHER... EXPECT TO SEE RED FLAG CONDITIONS DEVELOPING AS EARLY AS 11 AM ACROSS THE WESTERN SOUTH PLAINS AND THEN SPREAD EASTWARD INTO THE ROLLING PLAINS BY EARLY AFTERNOON. WIND SPEEDS WILL NOT BE AS STRONG AS THE FEBRUARY 27TH EVENT BUT WILL BE STRONG ENOUGH TO RESULT IN RAPID FIRE SPREAD RATES BY TOMORROW AFTERNOON. EXPECT TO SEE SUSTAINED 20 TO 30 MPH SPEEDS AT THE SURFACE WITH GUSTS UP TO 45 MPH. MINIMUM RH VALUES WILL RANGE FROM MID 20S ALONG A FRIONA TO CHILDRESS LINE /OUTSIDE OF THE RED FLAG WARNING AREA/ TO LOW TEENS ROUGHLY ALONG A PLAINS TO ASPERMONT LINE. BIGGEST CONCERN IS THE TIMING OF ARRIVAL OF A COLD FRONT TOMORROW AFTERNOON. COMPUTER MODELS ARE HAVE NOT BEEN VERY CONSISTENT WITH THE ARRIVAL TIME OF THE FRONT. BEST CONSENSUS IS THAT THE FRONT WILL PUSH TO NEAR A FRIONA TO CHILDRESS LINE BETWEEN 2 TO 4 PM AND THEN TO ROUGHLY ALONG A DENVER CITY TO ASPERMONT LINE BETWEEN 7 AND 9 PM. WINDS WILL RAPIDLY CHANGE TO A NORTHERLY DIRECTION WITH SUSTAINED SURFACE SPEEDS OF 15 TO 25 MPH WITH GUSTS TO NEAR 30 MPH. NORTHERLY WINDS WILL THEN SUBSIDE THROUGH 3 AM WEDNESDAY MORNING TO AROUND 10 MPH OUT OF THE NORTH. RH VALUES WILL ALSO RISE BEHIND THE FRONT AS SOME SLIGHTLY HIGHER MOISTURE LEVELS PUSH IN BEHIND THE FRONT. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 34 59 26 59 29 / 10 0 0 0 0 TULIA 34 64 28 59 29 / 10 10 0 0 0 PLAINVIEW 36 66 28 59 29 / 10 10 0 0 0 LEVELLAND 41 68 31 63 31 / 0 0 0 0 0 LUBBOCK 41 68 30 61 31 / 10 0 0 0 0 DENVER CITY 41 71 32 65 35 / 0 0 0 0 0 BROWNFIELD 44 70 32 65 33 / 0 0 0 0 0 CHILDRESS 43 71 31 63 34 / 20 10 0 0 0 SPUR 43 73 32 63 34 / 10 0 0 0 0 ASPERMONT 49 77 34 64 36 / 10 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM TO 8 PM CST TUESDAY FOR THE FOLLOWING ZONES: TXZ027>044. WIND ADVISORY FROM 11 AM TO 8 PM CST TUESDAY FOR THE FOLLOWING ZONES: TXZ027>044. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 806 PM CST MON MAR 7 2011 TXZ021>044-090215- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 806 PM CST MON MAR 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WESTERLY WINDS WILL REACH SUSTAINED SPEEDS IN EXCESS OF 30 MPH TUESDAY OVER THE SOUTH PLAINS AND ROLLING PLAINS. BLOWING DUST MAY SIGNIFICANTLY REDUCE VISIBILITY. CRITICAL FIRE WEATHER WILL PROMOTE CONDITIONS FAVORABLE FOR DANGEROUS WIND-DRIVEN WILDFIRES TUESDAY AFTERNOON...ESPECIALLY ACROSS THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. WIND ADVISORIES AND RED FLAG WARNINGS ARE IN EFFECT TUESDAY FOR MUCH OF THE OUTLOOK AREA. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW WEDNESDAY THROUGH SUNDAY.
The national radar mosaic for the moment the first event began.
14 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287061, 287062, 287063, 287064, 287065, 287067, 287068, 287069, 287070, 287071, 287072, 287075, 287076, 287078.